Gabapentin is an interesting drug in that it was originally used in the treatment of epilepsy but it has also been found to be an effective and generally well tolerated drug for the management of pain, particularly where this has a neuropathic quality (ie burning, shooting or searing) but also for some types of musculoskeletal pain. In relation to pain in ME/CFS, it is a drug that is worth considering when moderate to severe pain has not responded to more usual forms of analgesic medication.
New research (1) just published from a group in Sydney, Australia suggests that a further use for gabapentin could be in the area of autonomic dysfunction. This can be a very disabling problem that affects blood vessels, bowel and bladder function in some people with ME/CFS
The Australian study involved six patients whose dysautonomia followed a traumatic brain injury. Gabapentin helped to control paroxysmal autonomic changes and posturing in the early post-acute stage following limited success with conventional medication regimes. The results cannot be adequately explained by gabapentin's effect on neuropathic pain.
It is interesting to note that gabapentin has also been reported to help ‘hot flashes' (ie feelings of warmth, redness, sweating) that occur in women receiving systemic therapy for breast cancer (2) – possibly in part being caused by a disturbance in hypothalamic function.
Whether or not gabapentin could be helpful in autonomic dysfunction associated with ME/CFS remains a matter of speculation. But I would be interested to hear from anyone using this drug as to whether it has had any beneficial effect on ME/CFS symptoms apart from just pain.
1 Baguley IJ, et al. Gabapentin in the management of dysautonomia following severe traumatic brain injury: a case series. Journal of Neurology, Neurosurgery and Psychiatry 2007; 78: 539 – 541.
2 Pandya K, et al. Gabapentin for hot flashes in 420 women with breast cancer: a randomised double-blind placebo-controlled trial. Lancet 2005; 366: 818 – 824.
Dr Charles Shepherd
Medical Adviser, The ME Association (UK)